Virginia, 2024

Hail and Damaging Wind in Virginia, April 15, 2024

April 15, 2024 · NWS LWX · 21 events in 10 counties and zones

Several hail-producing thunderstorms affected the Mid-Atlantic during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Several hail-producing thunderstorms affected the Mid-Atlantic during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 15, 8:10 AM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Apr 15, 8:10 AM EST, 4 hours 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
910 AM EDT Mon Apr 15 2024

.SYNOPSIS...
A cold front will drop southward through the area tonight,
before returning northward as a warm front on Wednesday. A
strong cold front will move through this weekend, with high
pressure building in early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...

Model trends past 24 hrs have shown storms this afternoon
developing further north than anticipated yesterday roughly now
from along and south of the US-50 corridor or south of I-70
along a lee-side trof. New 13Z SPC DY1 Otlk has shifted the
Slight risk further north into areas south of the Capital
Beltway. Hail is expected to be the primary threat given 7.3
C/km mid-level lapse rates and decent CAPE above -20C seen on
the 12Z IAD sounding. Storms would also be relatively fast
movers with 0-6 km mean winds of 28kt posing a marginal damaging
wind threat.

Previous afd...

A diffuse cold front will continue to slowly drift southward
across the forecast area today. Daytime heating will allow
instability to build, with around 1000 J/kg of CAPE present by
peak heating this afternoon. Additional thunderstorms are
expected to develop within the zone of low-level convergence
near the surface front later this afternoon. There's some
uncertainty as to where exactly this will occur. Any location in
the forecast area has at least a slight chance for a
thunderstorm, but the greatest chance should generally be south
of I-66/US-50 and east of US-15. Further west, westerly flow
and downsloping will act to further dry out an already dry
boundary layer, which should limit storm coverage as a result.
Further north, they'll likely end up to the north of the best-
low-level convergence, which should also limit the coverage of
storms. Where storms do form, they'll likely be strong to
severe. Model soundings show an environment that is more typical
of the High Plains than the Mid-Atlantic. Boundary layer
moisture will be rather limited, with dewpoints only in the 50s,
but lapse rates will be very steep (dry adiabatic in the lowest
three kilometers, with mid- level lapse rates around 7.5-8
C/km). Flow will be relatively weak in the boundary layer, but
pick up rapidly in the mid- levels, with continued shear through
the upper levels. Hodographs are relatively straight, so storm
splits may be possible, with both multicells and right/left
moving supercells. Model soundings check a lot of boxes in
recent research for hail producing storms. That may be the
primary threat this afternoon, although the steep lapse rates
and DCAPE values around 1000 J/kg should make damaging winds a
threat as well. Tornadoes aren't expected with a dry boundary
layer and little to no low- level shear in place. The I-95
corridor south of DC to southern Maryland should stand the
greatest chance of seeing a severe stoms. These storms will
progress off to the south and east this evening, leading to dry
conditions overnight.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A narrow ridge of high pressure will build overhead tomorrow
morning. Heights will start to rise aloft well in advance of a
potent upper level low tracking over the center of the country.
A weak band of warm advection aloft well in advance of the
system over the center of the country will cause clouds to
gradually increase through the day. Showers, and potentially a
thunderstorm or two will also be possible to the west of the
Blue Ridge during the afternoon hours. This band of warm
advection in advance of a developing warm front will spread
further northeast tomorrow night, giving all locations a chance
for some showers overnight. Chances for showers will continue
through the day Wednesday as the warm front continues to slowly
lift north and eastward across the area. High temperatures on
Wednesday will range from the 60s in northeast Maryland to near
80 in central Virginia.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
On Thursday morning, a shortwave tracking across the Lower Great
Lakes will be in the process of shearing out as it gains latitude
into Quebec. The accompanying surface cold front should be rather
weakly defined as it tracks across the region on Thursday. Most
notably, winds are forecast to shift over to north-northwesterly
with an actual rise in temperatures into Thursday. There will be an
associated risk of showers and thunderstorms given appreciable
moisture lingering in the atmosphere. It is difficult to say just
how widespread the activity would be as heights rise through the
day. Wind fields continue backing in time with mainly north to
northeasterlies into Thursday evening and night. Mild conditions are
likely at night with lows in the upper 40s to mid 50s. This comes
with some lingering showers during early portions of the night.

Although the subsequent system has trended much slower, expect a
robust upper trough to impact the local area late Friday into
Saturday. As this system scoots across southern Ontario and the
adjacent Great Lakes, a more pronounced cold front swings through
the Mid-Atlantic states early Saturday. The lengthy stretch of warm
weather will come to end on Sunday and into early next week.
Readings in the 70s to low 80s will be replaced with mainly mid 50s
to low 60s. During this entire transition period, there will be
daily chances for showers, particularly along and ahead of the
mentioned cold front. Over the weekend, additional lower amplitude
impulses may bring further shots for shower and thunderstorm
activity. Based on extended range ensemble guidance, the trends do
support a gradual warm up just beyond this period.

&&

.AVIATION /13Z MONDAY THROUGH FRIDAY/...
VFR/brief MVFR/IFR conditions and westerly winds are expected
through the day today. Sct-nmrs thunderstorms are expected to
develop later this afternoon. As it stands now, DCA, CHO, and
IAD would stand the greatest chance of having impacts from
thunderstorms. Keeping thunderstorms out of BWI and MRB as
storms are expected to develop south of I-70 or the probability
too low at those two termainals to include in TAF.

VFR conditions and light southerly winds are expected tomorrow.
Sub-VFR conditions appear possible on Wednesday in association
with low clouds and rain, with a few thunderstorms also
possible.

A weak cold front pushing across the area will lead to a shift to
northwesterlies through Thursday afternoon. Further shifts to north-
northeasterlies are anticipated Thursday evening and into the night.
Another cold front approaches the area late in the work week
yielding a southeasterly wind on Friday. While not a complete
washout, chances for showers loom on Thursday and Friday which would
support some periods of sub-VFR conditions. The better chance for
any thunderstorms would be on Thursday afternoon/evening.

&&

.MARINE...
Sub-SCA level winds are expected through Wednesday. Winds will
be out of the west today, north tonight, south tomorrow, and
southeast tomorrow night into Wednesday. Special Marine Warnings
may potentially be needed over the waters this afternoon for any
thunderstorms moving toward the waters. Both high winds and
large hail may be a threat in any thunderstorms.

In the wake of a diffuse cold front, winds over the waterways shift
to northwesterly before turning more north-northeasterly by late
Thursday. An uptick in wind fields could bring some spots to near
advisory levels Thursday evening into the night. Additionally, there
will be a threat of some thunderstorms which could necessitate
Special Marine Warnings for the stronger activity. For Friday, winds
shift to south-southeasterly ahead of a more potent cold front.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...KJP
NEAR TERM...LFR
SHORT TERM...KJP
LONG TERM...BRO
AVIATION...LFR/BRO
MARINE...LFR/BRO
Hazardous weather outlook, Apr 15, 9:20 AM EST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1020 AM EDT Mon Apr 15 2024

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-161430-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1020 AM EDT Mon Apr 15 2024

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms capable of producing large hail
and damaging wind gusts are likely this afternoon, mostly along
and south of Interstate 66 and Highway 50. A few storms could
produce large hail around 2 inches in diameter.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-161430-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1020 AM EDT Mon Apr 15 2024

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms capable of producing large hail
and damaging wind gusts are likely this afternoon, mostly along
and south of Interstate 66 and Highway 50.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-161430-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1020 AM EDT Mon Apr 15 2024

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms capable of producing large hail and
damaging wind gusts are possible this afternoon, mostly along and
south of Highway 50.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 63 km away, was scanning. The volume nearest the first event began at 17:36 UTC.

Open the radar archive at this moment

Event by event

20 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Frederick

When
April 15, 12:35 PM EST
Where
Frederick County, 1.84 mi ESE of Albin
Measured
1 in hail
Reported by
Public
Coordinates
39.213, -78.147

There were several reports of dime to quarter size hail just north of the City of Winchester.

Hail, Loudoun

When
April 15, 12:59 PM EST
Where
Loudoun County, 1.57 mi SSE of Stumptown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.178, -77.543

Quarter size hail was reported south of Lucketts.

Hail, Loudoun

When
April 15, 1:40 PM EST
Where
Loudoun County, 2.01 mi N of Arcola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.979, -77.529

Quarter size hail was reported in Brambleton.

Hail, Loudoun

When
April 15, 1:40 PM EST to 1:42 PM EST
Where
Loudoun County, 1.68 mi NE of Lenah
Measured
1.75 in hail
Reported by
Public
Coordinates
38.969, -77.551

Golf ball size hail was reported in Hanson Park.

Hail, Loudoun

When
April 15, 1:42 PM EST
Where
Loudoun County, 2.18 mi SSE of Waxpool
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.991, -77.505

Quarter size hail was reported between Ashburn and Arcola.

Hail, Loudoun

When
April 15, 1:55 PM EST
Where
Loudoun County, 1.48 mi NE of Dulles Intl Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.962, -77.427

Quarter size hail was report near Oak Grove.

Hail, Arlington

When
April 15, 2:13 PM EST
Where
Arlington County, 1.48 mi WNW of Arlington
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
38.885, -77.157

Half dollar size hail was reported near the East Falls Church Metro Station.

Hail, Arlington

When
April 15, 2:14 PM EST to 2:20 PM EST
Where
Arlington County, 1.77 mi WNW of Arlington
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
38.886, -77.162

Half dollar size hail was observed in the private courtyard of The Point at Falls Church in the 2100 block of North Westmoreland Street.

Hail, Arlington

When
April 15, 2:15 PM EST
Where
Arlington County, 0.23 mi WNW of Arlington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.881, -77.134

Quarter size hail was reported in Westover.

Hail, Falls Church (C)

When
April 15, 2:15 PM EST
Where
Falls Church (C) County, 0.45 mi NE of Falls Church
Measured
1 in hail
Reported by
Public
Coordinates
38.885, -77.175

Quarter size hail was reported in the City of Falls Church.

Hail, Fairfax

When
April 15, 2:15 PM EST
Where
Fairfax County, 0.35 mi WNW of Baileys Xrds
Measured
1.5 in hail
Reported by
Public
Coordinates
38.872, -77.156

Ping pong ball size hail was reported in Seven Corners.

Hail, Fairfax

When
April 15, 2:18 PM EST
Where
Fairfax County, 0.96 mi ESE of Vienna
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.896, -77.253

Quarter size hail was reported in Vienna.

Hail, Falls Church (C)

When
April 15, 2:21 PM EST
Where
Falls Church (C) County, 0.44 mi NNE of Falls Church
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.886, -77.176

Quarter size hail was observed in the 400 block of VA-7 West Broad Street.

Hail, Arlington

When
April 15, 2:29 PM EST
Where
Arlington County, 1.47 mi SW of South Washington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.855, -77.070

Quarter size hail was reported west of Ronald Reagan Washington National Airport (KDCA).

Hail, Fauquier

When
April 15, 2:29 PM EST
Where
Fauquier County, 0.54 mi W of Catlett
Measured
1 in hail
Reported by
Public
Coordinates
38.650, -77.640

Quarter size hail was reported northeast of Calverton in Catlett.

Hail, Arlington

When
April 15, 2:32 PM EST
Where
Arlington County, 1.08 mi SW of South Washington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.858, -77.063

Quarter size hail was reported just west of Ronald Reagan Washington National Airport (KDCA).

Hail, Fauquier

When
April 15, 2:36 PM EST
Where
Fauquier County, 0.93 mi W of Warrenton
Measured
1 in hail
Reported by
911 Call Center
Coordinates
38.718, -77.797

Quarter size hail was reported in Warrenton.

Hail, Stafford

When
April 15, 3:22 PM EST
Where
Stafford County, 1.28 mi E of Mountain View
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.471, -77.446

Quarter size hail was reported near Garrisonville.

Hail, Greene

When
April 15, 3:23 PM EST
Where
Greene County, 2.34 mi SSE of Ruckersville
Measured
1.25 in hail
Reported by
911 Call Center
Coordinates
38.197, -78.360

Half dollar size hail was reported west-southwest of Eheart.

Hail, Orange

When
April 15, 3:50 PM EST
Where
Orange County, 0.88 mi S of Gordonsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.137, -78.180

Quarter size hail was reported in Gordonsville.

Thunderstorm Wind, Spotsylvania

When
April 15, 4:21 PM EST
Where
Spotsylvania County, 2.13 mi SE of Chancellor
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.249, -77.572

Trees blew down on VA-628 Smith Station Road near Rolling Ridge Drive.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162917, 1162918, 1162919, 1162920, 1162921, 1162922, 1162923, 1162924, 1162925, 1162926, 1162927, 1162928, 1162929, 1162930, 1162931, 1162932, 1162933, 1162934, 1162935, 1162936, 1162937.